Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 74, NWS Bismarck, ND

July 17, 2001Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2001, 5:42 PM CDT for Wells County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 5:42 PM CDT (22:42 UTC)
Expired
Jul 17, 2001, 6:45 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Wells County, ND

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:28 PM CDTHail 0.75Harvey, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WUUS53 KBIS 172242
SVRBIS
NDC103-172345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 645 PM CDT

* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTH OF HARVEY...OR ABOUT 64 MILES
  SOUTHWEST OF DEVILS LAKE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARVEY AT 605 PM CDT
  HEIMDAL AT 635 PM CDT
  HAMBERG AT 640 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR SOUTHERN NORTH DAKOTA.

NED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT TUE JUL 17 2001

HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K
INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR
FLOODING.  WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT
THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE
LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT.
THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY
THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE
NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE
CONTINUES.  WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST
THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND
AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD
WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST
AREAS.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 17, 4:25 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

425 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0402 PM    GLEN ULLIN                ND   .75 INCH HAIL

07/17/01   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.

0407 PM    12 E GLEN ULLIN           ND   1.5 INCH HAIL

07/17/01   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.
Local storm report, Jul 17, 5:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

519 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0518 PM    HEBRON                    ND   1.75 INCH HAIL

07/17/01   MORTON                         PUBLIC REPORT
Local storm report, Jul 17, 5:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

523 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0424 PM    10 N TUTTLE               ND   FUNNEL CLOUD

07/17/01   KIDDER
Local storm report, Jul 17, 5:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

540 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0520 PM    HEBRON                    ND   2.75 INCH HAIL

07/17/01   MORTON                         REPORTED BY PUBLIC.

0532 PM    6 W WOODWORTH             ND   TORNADO

07/17/01   STUTSMAN/KIDDER                REPORTED BY LAW

           COUNTY LINE                    ENFORCEMENT OFFICIAL.
Local storm report, Jul 17, 5:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

541 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0402 PM    GLEN ULLIN                ND   .75 INCH HAIL

07/17/01   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR.

0407 PM    12 E GLEN ULLIN           ND   1.5 INCH HAIL

07/17/01   MORTON

0424 PM    10 N TUTTLE               ND   FUNNEL CLOUD

07/17/01   KIDDER

0518 PM    HEBRON                    ND   1.75 INCH HAIL

07/17/01   MORTON

0520 PM    HEBRON                    ND   2.75 INCH HAIL

07/17/01   MORTON                         REPORTED BY PUBLIC.

0532 PM    6 W WOODWORTH             ND   TORNADO

07/17/01   STUTSMAN/KIDDER                REPORTED BY LAW

           COUNTY LINE                    ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:02 PM CDTSevere Thunderstorm WarningBISWard58 min
Jul 17, 4:00 PM CDTSevere Thunderstorm WarningBISMorton60 min
Jul 17, 4:11 PM CDTSevere Thunderstorm WarningBISKidder, Wells64 min
Jul 17, 4:42 PM CDTTornado WarningBISKidder33 min
Jul 17, 4:58 PM CDTSevere Thunderstorm WarningBISMorton62 min
Jul 17, 5:16 PM CDTTornado WarningBISKidder, Stutsman44 min
Jul 17, 5:48 PM CDTTornado WarningBISMorton27 min
Jul 17, 5:58 PM CDTTornado WarningBISStutsman47 min
Jul 17, 6:45 PM CDTTornado WarningBISStutsman45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.